Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS Topeka, KS

July 6, 2016Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 6, 2016, 2:13 AM CDT for Dickinson County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 2:13 AM CDT (07:13 UTC)
Expired
Jul 6, 2016, 2:45 AM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5225 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KTOP 060713
SVRTOP
KSC041-060745-
/O.NEW.KTOP.SV.W.0182.160706T0713Z-160706T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
213 AM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 213 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF NEW CAMBRIA...MOVING EAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...HERINGTON...CHAPMAN...SOLOMON...ENTERPRISE...HOPE...
  WOODBINE...CARLTON...MOONLIGHT AND TALMAGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3893 9737 3901 9737 3907 9697 3869 9693
      3861 9693 3861 9737 3891 9737 3893 9738
TIME...MOT...LOC 0713Z 268DEG 19KT 3883 9741 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
708 
WWUS53 KTOP 060735
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT WED JUL 6 2016

KSC041-060745-
/O.EXP.KTOP.SV.W.0182.000000T0000Z-160706T0745Z/
DICKINSON-
235 AM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY WILL EXPIRE
AT 245 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
EAST CENTRAL AND CENTRAL KANSAS.

LAT...LON 3893 9737 3901 9737 3907 9697 3869 9693
      3861 9693 3861 9737 3891 9737 3893 9738
TIME...MOT...LOC 0734Z 268DEG 19KT 3883 9741 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:46 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 11:46 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1146 PM CDT TUE JUL 5 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 332 PM CDT TUE JUL 5 2016

Late this afternoon temperatures were in the late 90s with dewpoints
int he the mid to upper 70s across east central KS, which has caused
heat indices to be in the 110 to 114 degree range. The mixing was a
bit deeper across the western counties where dewpoints have dropped
into the upper 60s to lower 70s.

Most numerical models do not show thunderstorms developing across
the CWA this afternoon and evening, though MLCAPE values range from
4,000 to 5,000 J/KG. The HRRR is the only model that shows isolated
thunderstorms developing across the CWA late this afternoon and
evening but based on the lack of vertical CU development, I really
do not see any boundary or minor vortmaxes that could help increase
ascent for any thunderstorm development late this afternoon.

Tonight, most models show scattered thunderstorms across northeast
CO and the southern NE Panhandle this afternoon congealing into an
MCS which will track east or southeast across the plains. The HRRR,
NAM, and WRF solutions show the MCS tracking southeast across the
CWA, though it may begin to weaken as it moves into northeast and
east central KS late Tonight. If an MCS develops and maintains its
intensity through the night then there will be a chance for heavy
rainfall and potential damaging wind gusts along with penny to
quarter size hail, with the better chance for strong to severe
thunderstorms across north central KS during the early morning
hours Wednesday. The exact track and the intensity of the MCS will
not be known until it develops and begins to propagate to the
southeast. Therefore, I went with chance pops after 6Z across the
CWA but there will be higher pops wherever the MCS tracks.

Wednesday, The morning thunderstorm complex will exit the eastern
counties of the CWA by 15Z. Skies should clear from west to east
across the CWA during the late morning and early afternoon hours.
Highs should warm into the lower and mid 90s across the southern
counties along with dewpoints holding in the mid 70s. If the MCS
remains intense through the morning hours, then an outflow boundary
may shift south of the CWA and the cloud cover may hold through most
of the afternoon hours keeping Highs several degrees cooler. At this
time I think we will clear out by afternoon and heat up into the mid
90s south of I-70. Therefore I have issued a heat advisory for areas
along and south of I-70 from 12 Noon through 8 PM Wednesday where
heat indices around 105 degrees during the afternoon hours.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 332 PM CDT TUE JUL 5 2016

Wednesday Night through Friday...

Storms are expected to form in NW Kansas and SW Nebraska Wednesday
evening and move east toward the area overnight.  There is a chance
some storms may make it into the northern portion of the CWA by late
evening so low end PoPs are included during this time frame mainly
north of I-70. Thunderstorm chances continue for Thursday as another
shortwave is forecast to move through late afternoon into the
evening. Soundings indicate a cap will be in place most of the
afternoon Thursday, but with a front in the area and sufficient
heating, the cap should degrade allowing a chance for storms to
form. Models show high CAPE values over 3000 J/kg along with 0-6 km
shear ranging between 25-35 knots. This makes organized convection
possible with strong winds and gusty hail being the main hazard.
Friday looks to have the best chance to be dry, although another
shortwave near central Kansas may provide some focus for storms in
east central Kansas during the afternoon Friday.  As for
temperatures during this time, the hottest day looks to be Thursday
with heat indicies once again near 105 degrees due to dewpoints in
the low 70s Thursday afternoon.  The front finally makes it through
the area this day allowing Friday to cool slightly with highs in the
low 90s.

Friday Night through Tuesday...

Weak mid-level ridging will be in place at the beginning of the
period. A frontal boundary is expected to stall in southern Kansas
Saturday afternoon. This may be the focal point for thunderstorm
development Saturday afternoon and evening. An amplified trough will
be in place across the Western US late next weekend. EC and GFS
differ on the effects from the trough. GFS much more bullish with
strength of a shortwave trough lifting out from base of the trough.
The unsettled pattern will continue through the remainder of the
period as a potentially unstable atmosphere will be in place. As mid-
level southwesterly flow settles in across the area, weak embedded
waves will have the potential to spark thunderstorm activity for the
remainder of the period. Temperatures will remain fairly seasonal
with high temperatures in the upper 80s to lower 90s. With dew
points near 70 degrees, heat index values will range from the mid-
90s to near 100 degrees for the entire extended period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1146 PM CDT TUE JUL 5 2016

Have narrowed down VCTS a bit, with some uncertainty remaining on
coverage and timing even in the next few hours. Wind shear
continues to look to weak and short lived for a mention. VFR
conditions otherwise anticipated.

&&

.TOP Watches/Warnings/Advisories...
Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ034>039-
054>056-058-059.

&&

SHORT TERM...Gargan
LONG TERM...Heller/Baerg
AVIATION...65
Hazardous weather outlook, Jul 5, 7:51 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT TUE JUL 5 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-070100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
751 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA TONIGHT. A FEW OF
THE THUNDERSTORMS COULD BE SEVERE...WITH WIND GUSTS AROUND 60 MPH
BEING THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT ADVISORY IN EFFECT FROM 1PM TO 8PM WEDNESDAY FOR THE
SOUTHERN HALF OF THE OUTLOOK AREA. VALUES ARE EXPECTED TO BE
BETWEEN 103 TO 106 DEGREES. HEAT INDEX VALUES ARE EXPECTED TO
CONTINUE IN THE 103 TO 106 DEGREE RANGE ON THURSDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE
OVERNIGHT HOURS...BEGINNING WEDNESDAY NIGHT AND CONTINUING INTO
EARLY NEXT WEEK. SOME OF THE STORMS COULD BE STRONG TO SEVERE
WITH HAIL AND WINDS BEING THE PRIMARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 6, 1:16 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
116 AM CDT WED JUL 6 2016

KSZ034-060645-
OTTAWA-
116 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
145 AM CDT...

AT 116 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER BEVERLY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TESCOTT...CULVER AND ADA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3920 9793 3897 9758 3896 9759 3896 9793
TIME...MOT...LOC 0616Z 306DEG 27KT 3899 9795
Special weather statement, Jul 6, 2:08 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT WED JUL 6 2016

KSZ035-060745-
DICKINSON-
208 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
245 AM CDT...

AT 208 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEW CAMBRIA...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ABILENE...CHAPMAN...SOLOMON...ENTERPRISE...HOPE AND MOONLIGHT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 285.

LAT...LON 3893 9737 3897 9737 3901 9704 3866 9701
      3873 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 0708Z 273DEG 36KT 3888 9749

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:16 AM CDTSpecial Weather StatementTOPOttawa29 min
Jul 6, 2:08 AM CDTSpecial Weather StatementTOPDickinson37 min
Jul 6, 6:30 AM CDTSpecial Weather StatementTOPJackson30 min
Jul 6, 6:42 AM CDTSevere Thunderstorm WarningTOPJackson33 min
Jul 6, 7:11 AM CDTSpecial Weather StatementTOPNemaha34 min
Jul 6, 7:45 AM CDTSpecial Weather StatementTOPBrown, Nemaha30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.